Alert archive / Utah / Red Flag Warnings in 2013
Red Flag Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Aug 12, 2013, 8:07 AM MDT for 17 counties in Utah. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2013, 8:07 AM MDT (14:07 UTC)
- Expired
- Aug 12, 2013, 9:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Cache County, UT, Carbon County, UT, Emery County, UT, Garfield County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Wayne County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 178 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 2.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 3213 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
122 WWUS85 KSLC 121407 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 807 AM MDT MON AUG 12 2013 UTZ479-488-493-122200- /O.NEW.KSLC.FW.W.0018.130812T1407Z-130813T0300Z/ WASATCH MOUNTAINS-MANTI NATIONAL FOREST-CENTRAL UTAH MOUNTAINS- 807 AM MDT MON AUG 12 2013 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...488 AND 493 BELOW 7000 FEET... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING BELOW 7000 FEET FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS BELOW 7000 FEET...FIRE WEATHER ZONE 488 MANTI NATIONAL FOREST BELOW 7000 FEET AND FIRE WEATHER ZONE 493 CENTRAL UTAH MOUNTAINS BELOW 7000 FEET. * THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THESE AREAS THIS MORNING THROUGH EARLY EVENING...BRINGING THE THREAT OF DRY LIGHTNING. * OUTFLOW WINDS...ANY ACTIVITY MAY PROVIDE LOCALLY STRONG GUSTY WINDS. * IMPACTS...DRY LIGHTNING WILL COMBINE WITH LOCALLY STRONG GUSTY WINDS TO PROVIDE A RISK FOR NEW FIRE STARTS AND POTENTIALLY ALTER THE BEHAVIOR OF ONGOING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
581 WWUS85 KSLC 122014 RFWSLC URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 214 PM MDT MON AUG 12 2013 UTZ479-488-493-130300- /O.CON.KSLC.FW.W.0018.000000T0000Z-130813T0300Z/ WASATCH MOUNTAINS-MANTI NATIONAL FOREST-CENTRAL UTAH MOUNTAINS- 214 PM MDT MON AUG 12 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...488 AND 493 BELOW 7000 FEET... * AFFECTED AREA...FIRE WEATHER ZONE 479 WASATCH MOUNTAINS BELOW 7000 FEET...FIRE WEATHER ZONE 488 MANTI NATIONAL FOREST BELOW 7000 FEET AND FIRE WEATHER ZONE 493 CENTRAL UTAH MOUNTAINS BELOW 7000 FEET. * THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THESE AREAS THROUGH EARLY EVENING...BRINGING THE THREAT OF DRY LIGHTNING. * OUTFLOW WINDS...ANY ACTIVITY MAY PROVIDE LOCALLY STRONG GUSTY ERRATIC WINDS. * IMPACTS...DRY LIGHTNING WILL COMBINE WITH LOCALLY STRONG GUSTY ERRATIC WINDS TO PROVIDE A RISK FOR NEW FIRE STARTS AND POTENTIALLY ALTER THE BEHAVIOR OF ONGOING FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 12, 4:17 AM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 12, 4:17 AM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 417 AM MDT MON AUG 12 2013 .SYNOPSIS...MOISTURE PRIMARILY OVER THE EASTERN HALF OF UTAH WILL REMAIN IN PLACE EARLY THIS WEEK. THE AIRMASS IS EXPECTED TO DRY OUT ACROSS MOST OF UTAH MIDWEEK...FOLLOWED BY ANOTHER SURGE OF MOISTURE FROM THE SOUTH FOR THE WEEKEND. && .DISCUSSION...HIGH PRESSURE ACROSS THE SOUTHERN ROCKIES/SOUTHERN PLAINS WITH THE UPPER LOW OFF THE PACIFIC NORTHWEST COAST WILL LEAVE THE GREAT BASIN UNDER A SOUTHWEST FLOW AGAIN TODAY. THE MOISTURE PLUME LOCKED IN ACROSS EASTERN UTAH SHOULD REMAIN IN PLACE EARLY THIS WEEK. THE ISOLATED TO SCATTERED CONVECTION THAT HAS FIRED UP DURING THE AFTERNOON HOURS SHOULD APPEAR AGAIN ACROSS CENTRAL AND EASTERN UTAH. THIS CONVECTION WILL LIKELY REMAIN ISOLATED AGAIN TONIGHT. EXTREME SOUTHERN UTAH MAY END UP WITH LITTLE OR NO SIGNIFICANT CONVECTION TODAY AS THE NOSE OF THE DRIER AIR WORKS NORTH INTO THE ARIZONA BORDER REGION TODAY. SHORTWAVES ROTATING NORTHEAST OUT OF THE COASTAL PACIFIC NORTHWEST LOW WILL TRACK ACROSS THE WESTERN AND NORTHERN GREAT BASIN LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THESE FEATURES WILL SERVE TO DRAW SOME OF THE EASTERN UTAH MOISTURE BACK INTO NORTHWEST UTAH TODAY. LOOKING AT THE POTENTIAL FOR CONVECTION BECOMING ORGANIZED ACROSS NORTHWEST UTAH EITHER LATE THIS AFTERNOON OR EARLY THIS EVENING...AND PERSISTING ALONG AS DYNAMIC SUPPORT FOR LIFT EXIST OVERNIGHT TONIGHT. THE PATTERN ACROSS THE WESTERN CONUS WILL TURN A BIT MORE WESTERLY TUESDAY AS THE SOUTHERN RIDGE AXIS BECOMES MORE WEST-TO-EAST ORIENTED AND THE UPPER LOW OFF THE PACIFIC NORTHWEST COAST LIFTS OFF TO THE NORTH INTO WESTERN CANADA. RESIDUAL MOISTURE SHOULD FIRE UP SOME CONVECTION TUESDAY AFTERNOON/EVENING...WITH MUCH IF NOT ALL OF THIS ACTIVITY CONFINED TO THE EAST WHERE THE BEST MOISTURE STILL EXISTS. AMPLIFICATION OF THE UPPER RIDGE ACROSS THE WESTERN CONUS MIDWEEK SHOULD FINALLY LEAD TO A COUPLE OF FAIRLY DRY/WARM DAYS ACROSS UTAH ON WEDNESDAY AND THURSDAY. MOISTURE POOLING ACROSS NORTHWEST MEXICO MIDWEEK MAY GET DRAWN QUICKLY NORTH LATE IN THE WEEK AND A WEAKENING UPPER TROUGH MOVES EAST THROUGH THE PACIFIC NORTHWEST AND NORTHERN CALIFORNIA FRIDAY NIGHT/SATURDAY. LOOKING AT A FAIRLY SUBSTANTIAL INCREASE IN MOSTLY DIURNAL CONVECTION FRIDAY TO SATURDAY...WITH THE BEST POTENTIAL FOR ORGANIZED CONVECTION WITH THE PASSAGE OF THE WEAK SLOW-MOVING UPPER TROUGH SUNDAY AFTERNOON THROUGH MONDAY. && .AVIATION...SOUTH TO SOUTHEAST WINDS UNDER VFR CONDITIONS WILL PREVAIL AT KSLC INTO THE AFTERNOON HOURS MONDAY. THERE IS A 30 PERCENT CHANCE WINDS REMAINS SOUTHERLY THROUGH THE PERIOD...ALTHOUGH WINDS WILL LIKELY BECOME DRIVEN BY THUNDERSTORM OUTFLOWS BETWEEN 21Z AND 03Z. THERE IS A 10 PERCENT CHANCE A THUNDERSTORM CROSSES THE AIRFIELD...WITH AN ATTENDANT THREAT FOR CLOUD TO GROUND LIGHTNING IN ADDITION TO GUSTY ERRATIC WINDS. && .FIRE WEATHER...HIGH BASED MOISTURE WILL RESULT IN ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL MOSTLY BE CONFINED TO THE HIGHER TERRAIN...ALTHOUGH A FEW OF THESE STORMS WILL LIKELY MOVE INTO ADJACENT VALLEY LOCATIONS. WITH DRY AIR AT THE LOW LEVELS...THESE STORMS WILL BE DRY OVER THE WESTERN AND CENTRAL VALLEYS...BUT SHOULD REMAIN ISOLATED. THE EXCEPTION WILL BE THE SOUTHEAST WHERE MOISTURE IS A BIT MORE PLENTIFUL...AND SUPPORTIVE OF WETTING RAINS. SIMILAR CONDITIONS CAN BE EXPECTED TUESDAY...BEFORE HIGH PRESSURE STRENGTHENS ACROSS THE REGION DURING THE MIDWEEK PERIOD. THIS STRENGTHENING HIGH WILL WORK TO STABILIZE AND DRY THE AIRMASS RESULTING IN A DECREASING THREAT OF THUNDERSTORMS...BUT A SLIGHT WARMING TREND. MOISTURE LOOKS TO RETURN NORTHWARD ACROSS THE AREA DURING THE UPCOMING WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...CONGER FIRE WEATHER/AVIATION...SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 12, 5:40 AM MDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 540 AM MDT MON AUG 12 2013 UTZ001>016-019>021-517-518-WYZ021-131200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 540 AM MDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND EASTERN UTAH EARLY MORNING WILL INCREASE IN AREAL COVERAGE THIS AFTERNOON. MOST OF THE SHOWERS AND STORMS WILL EXIST ACROSS CENTRAL AND EASTERN UTAH DURING THE AFTERNOON...THEN DEVELOP ACROSS NORTHWEST UTAH TONIGHT. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THUNDERSTORMS...THOUGH THE MAIN WEATHER HAZARDOUS WILL LIKELY BE STRONG AND GUSTY WINDS...ALONG WITH CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOMEWHAT DRIER AIR WILL BEGIN TO WORK INTO UTAH FROM THE WEST TUESDAY AND WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN ACROSS THE CENTRAL AND EASTERN DURING THE AFTERNOON HOURS...THOUGH THE AREAL COVERAGE WILL SIGNIFICANT LESS THAN ON MONDAY. THURSDAY SHOULD BE DRY AND WARM ACROSS THE OUTLOOK AREA. MOISTURE POOLED TO THE SOUTH OF UTAH WILL BEGIN TO WORK BACK NORTH INTO SOUTHERN AND WESTERN UTAH LATE FRIDAY AND SATURDAY. SHOWERS AND THUNDERSTORMS WILL RETURN TO SOUTHWEST UTAH LATE FRIDAY...THEN SPREAD ACROSS MUCH OF UTAH SATURDAY. THE BEST CHANCE FOR SIGNIFICANT THUNDERSTORM ACTIVITY WILL ARRIVE SUNDAY...WITH MOST OF THE ACTIVITY CONFINED TO THE NORTHERN HALF OF THE STATE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:12 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Red Flag Warnings in Utah, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.